Iowa, 2025

Tornado and Damaging Winds in Iowa, March 14 to 19, 2025

March 14 to 19, 2025 · NWS DVN · 30 events in 15 counties and zones

A strong storm system impacted the forecast area on March 14, resulting in a multitude of hazards seen through the afternoon and evening. Through the late morning and afternoon hours, the storm system created quite the strong wind field throughout much of the Midwest, resulting in widespread strong winds gusting upwards to 40-55 mph through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong storm system impacted the forecast area on March 14, resulting in a multitude of hazards seen through the afternoon and evening. Through the late morning and afternoon hours, the storm system created quite the strong wind field throughout much of the Midwest, resulting in widespread strong winds gusting upwards to 40-55 mph through the day. These very strong winds combined with dry antecedent conditions led to a very high fire danger area-wide, prompting a Red Flag Warning. Several fires resulted from these conditions, with gusty winds aiding the spread of the fires.

Later in the day, the system brought a line of showers and severe thunderstorms through the area. While lightning activity remained on the low-end, convection that developed was able to mix down the strong winds aloft, resulting in damaging winds. Widespread 60-80 mph winds were reported, with some locations seeing over 80 mph winds. Numerous power outages were reported throughout the area. These thunderstorm winds also caused damage to trees, structures, and power poles/lines. In Johnson County Iowa, lightning struck a field of timber, resulting in a fire. The strong winds helped to expand the fire to 25 acres. One EF-0 tornado occurred just northeast of Wilton, IA. The tornado occurred between 8:49-8:51 PM Friday evening, with estimated peak winds of 85 mph and a path length of 1.9 miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 14, 5:46 PM CST, 29 minutes earlier. Its key messages:

  • Strong southeast winds continue this afternoon before a line of severe thunderstorms sweeps through the local area from southwest to northeast this evening
  • We continue to be under an Enhanced to Moderate Risk (levels 3/4 out of 5) for severe weather, mainly for this evening, with damaging straight-line winds of up to 80+ MPH and embedded tornadoes being the main threats
  • A Red Flag Warning remains in effect between 1 PM and 8 PM today (through 10 PM tonight for northwest IL), along with a Wind Advisory from 1 PM this afternoon through 1 AM Saturday area-wide, with peak gusts up to 50 MPH possible
  • Strong winds are possible again late tonight and Saturday
  • Blustery and cooler Sunday, warming back up for Monday and Tuesday
Area forecast discussion, Mar 14, 5:46 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
646 PM CDT Fri Mar 14 2025

.KEY MESSAGES...

- Strong southeast winds continue this afternoon before a line
  of severe thunderstorms sweeps through the local area from
  southwest to northeast this evening

- We continue to be under an Enhanced to Moderate Risk (levels
  3/4 out of 5) for severe weather, mainly for this evening,
  with damaging straight-line winds of up to 80+ MPH and
  embedded tornadoes being the main threats

- A Red Flag Warning remains in effect between 1 PM and 8 PM
  today (through 10 PM tonight for northwest IL), along with a
  Wind Advisory from 1 PM this afternoon through 1 AM Saturday
  area-wide, with peak gusts up to 50 MPH possible

- Strong winds are possible again late tonight and Saturday

- Blustery and cooler Sunday, warming back up for Monday and
  Tuesday

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 240 PM CDT Fri Mar 14 2025

Today is the day of our well-advertised (and first of the year)
severe weather event, along with strong winds ahead of a line of
severe storms that's expected to move through the area this evening.
This will all be supported by an approaching, deep area of low
pressure, currently situated along the northern KS/southern NE
border. This is associated with a deep longwave upper-level trough
over the western half of the CONUS, with our region located under
the left-exit region of a 100+ kt upper-level jet. This area of low
pressure is expected to be impressively strong, with a central
pressure on the order of 975 mb at its lowest. This would be at the
bottom of the ECMWF ensemble climatological percentiles for MSLP!
Ahead of the low, a tight pressure gradient is expected to develop
along with strong boundary-layer heating will not only make for an
impressive set up for severe storms, but also strong winds and high
risk for fire spread. We will discuss the fire weather risk more in
the Fire Weather section below, but let's break down the wind and
severe storm threat:

* STRONG WINDS:

A tight pressure gradient and fairly deep boundary layer mixing due
to some impressive warm air advection will lead to strong
southeasterly winds, with gusts between 40 to 50 MPH expected across
the area. Indeed, the latest HREF ensemble mean for wind gusts pegs
this range for winds over the area before the line of convection
moves through the area this evening. Given the strength of the
winds, we will continue a Wind Advisory area-wide, valid from 1 PM
this afternoon through 1 AM tonight. It does appear that a nocturnal
southerly low-level jet (LLJ) of 50-60 kts is expected to develop
over our region after the line of storms moves through, so winds
aren't expected to drop off entirely tonight. In fact, we could even
see a re-intensification of the winds late tonight and into the day
Saturday, when another Wind Advisory could possibly be needed,
especially across our southeast where boundary layer mixing will be
deepest.

* SEVERE WEATHER:

CAM guidance remain in good agreement in progging a line of severe
convection ahead of the mid-level shortwave impulse to move through
our forecast area mainly for this evening, although there remains
some slight uncertainty on the exact timing of the onset (6 or 7 PM
tonight), but confidence remains high for an evening severe weather
event. Concurrent with the squall line is the aforementioned LLJ,
which should support deep-layer shear of 50 to 60 knots. Although
instability appears to be fairly modest (500 to 1500 J/kg of surface-
based CAPE per 14.12z HREF ensemble), the high levels of shear and
dry atmosphere ahead of the squall line should help generate
downward momentum of air-cooled air via downdraft CAPE, leading to
strong support for damaging straight-lined winds of 60-80+ MPH!
Additionally, embedded tornadoes are possible within this squall
line, likely in the form of QLCS mesovortex tornadoes, given strong
0-3 km shear of 40-50 knots. Shear vectors are oriented more from
south to north, so we can't rule out some tornadoes on the northern
side of the line where convective elements are expected to arc to
the west. One uncertainty is the degree of moisture return in the
wake of the dry conditions this afternoon. As of 2 PM this
afternoon, dew points over the area ranged from the middle 40s south
to the lower 50s north. Any locations where recovered dew points
into the lower 50s would have a better chance for tornadogenesis.
Mid-level lapse rates around 7.5-8.5 degree C/km could also support
some larger hail, although this is more of a secondary threat.

One concerning factor with this line of storms is also the potential
for some quick storm motions, with speeds in excess of 60 MPH! This
means that conditions will deteriorate very quickly as the storms
approach, so take any warnings that are issued seriously and take
shelter quickly!

Very warm conditions have also developed this afternoon, with 850 mb
temperatures 2 to 3 standard deviations above normal for this time
of the year, ushered in on the strong southeasterly winds, with 2 PM
temperatures warming to the upper 70s to lower 80s before the line
of storms moves through. These have already either hit or tied
record daily high temperatures for today!

Once the line of storms quickly moves off to the northeast this
evening/tonight, there will be a relative lull in wind speeds
tonight, despite our region remaining within the tight pressure
gradient of the surface low. Winds tonight could still range between
30 to 40 MPH, with perhaps another bout of winds during the daylight
hours Saturday. We will have to keep a close eye on the forecast for
another day of Wind Advisory-level wind gusts, especially across our
southeast where there will be a bit deeper mixing/momentum
transport.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 240 PM CDT Fri Mar 14 2025

The second half of the weekend will be blustery/cooler in the wake
of the departing storm system.

We'll see temperatures quickly moderate back well above normal early
next week ahead of our next potential storm system slated for the
middle of next week. There is some signal in ensemble and
deterministic guidance of potentially another strong March storm
system. Stay tuned!

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 645 PM CDT Fri Mar 14 2025

Powerful storm system in the central Plains will move into the
western Great Lakes through Saturday. Numerous thunderstorms,
some severe with damaging winds to 60 kts, will impact the taf
sites through 05z/15. Meanwhile, strong gradient winds from the
southwest/west gusting to 30-40 kts will continue through
Saturday. MVFR cigs can be expected on Saturday.

&&

.FIRE WEATHER...
Issued at 240 PM CDT Fri Mar 14 2025

Very windy conditions continue this afternoon into the early evening
hours ahead of the main line of storms that is expected to move
through the area this evening. These winds, combined with dry fuels
and low relative humidities, will result in widespread critical fire
weather conditions and a high risk of rapid fire spread. Already
this afternoon, we're seeing relative humidities as of 2 PM falling
into the 25 to 35 percent range, along with southeast winds gusting
between 35 to 45 MPH for most locations! GFDI values this afternoon
into the early evening hours ahead of the squall line will increase
to very high to even some extreme values, making any fires that
start this afternoon liable to spread very quickly. A Red Flag
Warning remains in effect area wide through 8 PM this evening,
except for locations in northwest Illinois where we have extended
the end time for the Red Flag Warning through 10 PM. Outdoor burning
is strongly discouraged!

&&

.CLIMATE...
Issued at 348 AM CDT Thu Mar 13 2025

Record highs March 14

Burlington.....79 in 2012
Cedar Rapids...75 in 2012 and previous years
Dubuque........75 in 2012
Moline.........78 in 2012

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Red Flag Warning until 8 PM CDT this evening for IAZ040>042-
     051>054-063>068-076>078-087>089-098-099.
     Wind Advisory until 1 AM CDT Saturday for IAZ040>042-051>054-
     063>068-076>078-087>089-098-099.
IL...Red Flag Warning until 8 PM CDT this evening for ILZ015-
     024>026-034-035.
     Wind Advisory until 1 AM CDT Saturday for ILZ001-002-007-009-
     015>018-024>026-034-035.
     Red Flag Warning until 10 PM CDT this evening for ILZ001-002-
     007-009-016>018.
MO...Red Flag Warning until 8 PM CDT this evening for MOZ009-010.
     Wind Advisory until 1 AM CDT Saturday for MOZ009-010.

&&

SHORT TERM...Schultz
LONG TERM...McClure/Schultz
AVIATION...Haase
FIRE WEATHER...Schultz
CLIMATE...McClure
Hazardous weather outlook, Mar 14, 1:56 PM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
256 PM CDT Fri Mar 14 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-152000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
256 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Wind Advisory remains in effect for this afternoon and evening
across the area, as southerly winds are expected to gust between
40 to 50 mph. These strong winds combined with warm temperatures
will also lead to critical fire weather, and as a result, a Red
Flag Warning remains in effect through 8 PM this evening, except
for areas of northwest Illinois where the Red Flag Warning is now
in effect through 10 PM tonight. Any fires that start will have
the potential to spread quickly in these conditions, and therefore
outdoor burning is strongly discouraged.

A line of severe thunderstorms is expected to move quickly
northeast across the outlook area between 6 pm and 11 pm this
evening. The storms will be moving very fast at speeds of up to 60
mph, meaning conditions will deteriorate quickly as the storms
approach. The primary threats are damaging winds, potentially in
excess of 80 mph, and a few embedded tornadoes within the line.
Large hail is also possible. The Storm Prediction Center has
placed our entire area in at least a level 3 of 5 risk for severe
weather, with our southwestern half of the area under a level 4 of
5 risk.

Another round of strong winds is likely late tonight, with gusts
of 40 to 50 mph possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Gusty southwest winds will linger Saturday morning, with gusts of
40 to 50 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening.

GENERAL STORM MOTION THIS EVENING:

To the northeast at 60 mph.

JTS

The radar

The Quad Cities radar (KDVN), 133 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
March 14, 6:15 PM CST
Where
Jefferson County, 1.38 mi S of Fairfield Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.030, -91.970

Reported by the AWOS station at KFFL Fairfield Airport.

Thunderstorm Wind, Van Buren

When
March 14, 6:34 PM CST
Where
Van Buren County, 2.14 mi SSW of Stockport
Measured
53 kt (61 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.840, -91.830

Recorded a 61 MPH wind gust just south of Stockport.

Thunderstorm Wind, Benton

When
March 14, 6:35 PM CST
Where
Benton County, 2.92 mi WSW of Newhall
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.960, -92.030

Station RVHI4 located at Highway 30 and US 218.

Thunderstorm Wind, Henry

When
March 14, 6:37 PM CST
Where
Henry County, 1.38 mi S of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.830, -91.620

Shingles reported blown off roof, and outdoor furniture blown over. The time was estimated from radar information.

Thunderstorm Wind, Lee

When
March 14, 6:37 PM CST
Where
Lee County, 2.07 mi N of Montrose
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
40.560, -91.420

Reported by the public on wind observing equipment.

Thunderstorm Wind, Washington

When
March 14, 6:45 PM CST
Where
Washington County, 2.76 mi N of Washington
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.340, -91.700

A measured 74 MPH wind gust was recorded north of Washington on G36.

Thunderstorm Wind, Henry

When
March 14, 6:48 PM CST
Where
Henry County, 2.7 mi ESE of Rome
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.970, -91.620

Wind equipement measured gust.

Thunderstorm Wind, Iowa

When
March 14, 6:50 PM CST
Where
Iowa County, 1.69 mi ESE of Marengo
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
41.790, -92.040

Measured by wind equipement.

Thunderstorm Wind, Washington

When
March 14, 6:53 PM CST
Where
Washington County, 0.69 mi S of Brighton
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.170, -91.820

Power poles reported down in Brighton Iowa.

Thunderstorm Wind, Washington

When
March 14, 6:53 PM CST
Where
Washington County, 0.86 mi NE of Noble
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.180, -91.620

A turkey house lost its roof and was blown onto a road, which pulled down power lines and poles. Multiple other power poles down around this area towards Brighton. The time was estimated from radar information.

Thunderstorm Wind, Washington

When
March 14, 6:55 PM CST
Where
Washington County, 2.76 mi N of Washington
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.340, -91.700

A machine shed and cattle shed were destroyed, both of these buildings had open sides to the south. The time was estimated from radar information and Washington Airport AWOS equipement.

Thunderstorm Wind, Washington

When
March 14, 6:55 PM CST
Where
Washington County, 0.52 mi E of Washington Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
41.270, -91.670

Measured by awos station KAWG Washington Airport.

Thunderstorm Wind, Washington

When
March 14, 7:00 PM CST
Where
Washington County, 0.52 mi E of Washington
Measured
68 kt (78 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.300, -91.690

Wind measured at the Washington county EOC.

Thunderstorm Wind, Des Moines

When
March 14, 7:01 PM CST
Where
Des Moines County, 1.25 mi WSW of Burlington
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.810, -91.100

Wind equipement measured on the riverfront and Main Street.

Thunderstorm Wind, Washington

When
March 14, 7:05 PM CST
Where
Washington County, 1.48 mi SSE of Haskins
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.310, -91.540

Measured by wind equipement.

Thunderstorm Wind, Des Moines

When
March 14, 7:06 PM CST
Where
Des Moines County, 0.69 mi N of (Brl)burlington Muni
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.790, -91.130

Measured at the Burlington Iowa, KBRL.

Thunderstorm Wind, Linn

When
March 14, 7:12 PM CST
Where
Linn County, 1.72 mi NE of (Cid)cedar Rapids Ar
Measured
62 kt (71 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.900, -91.700

Measured at the FAA control tower at the Cedar Rapids Airport.

Thunderstorm Wind, Henry

When
March 14, 7:15 PM CST
Where
Henry County, 3.8 mi SW of Mt Union
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.030, -91.450

Measured by wind equipement.

Thunderstorm Wind, Louisa

When
March 14, 7:15 PM CST
Where
Louisa County, 0.86 mi SE of Columbus City
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.260, -91.370

Measured by wind equipement.

Thunderstorm Wind, Des Moines

When
March 14, 7:21 PM CST
Where
Des Moines County, 1.71 mi WNW of Kingston
Measured
67 kt (77 mph) measured gust
Reported by
Public
Coordinates
40.990, -91.060

Measured by wind equipement with branches blown down.

Tornado, Cedar

When
March 14, 7:49 PM CST to 7:51 PM CST
Where
Cedar County, 4.05 mi W of Durant to 3.87 mi WNW of Durant
Rating
EF0
Path length
1.88 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.598, -90.998

A fast moving EF-0 tornado begun on the Muscatine/Cedar counties line. Causing roof damage, tree damage and eventually damage to farm outbuildings. The tornado had wind speeds of 85 MPH and at its widest was 50 yards.

Thunderstorm Wind, Cedar

When
March 14, 7:52 PM CST
Where
Cedar County, 3.73 mi SW of Sunbury
Measured
85 kt (98 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.640, -90.990

Storm survey found sporadic damage, including loss of a roof on farm outbuildings. the winds were estimated 80 to 90 MPH.

Thunderstorm Wind, Delaware

When
March 14, 7:53 PM CST
Where
Delaware County, 1.02 mi W of Manchester
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.480, -91.470

Measured by wind equipement.

Thunderstorm Wind, Linn

When
March 14, 8:05 PM CST
Where
Linn County, 0.86 mi NE of Central City
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.210, -91.520

A large tree uprooted.

Thunderstorm Wind, Cedar

When
March 14, 8:05 PM CST
Where
Cedar County, 0.86 mi NE of Lowden
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
41.860, -90.920

Measured by wind equipement.

Thunderstorm Wind, Muscatine

When
March 14, 8:20 PM CST
Where
Muscatine County, 0.86 mi NW of Wilton
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.590, -91.030

Windows were broken out of a home, and table blown off a porch.

Thunderstorm Wind, Clinton

When
March 14, 8:37 PM CST
Where
Clinton County, 0.86 mi SE of Charlotte
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.960, -90.470

Partial barn roof blown off. The time was estimated from radar information.

Thunderstorm Wind, Clinton

When
March 14, 8:47 PM CST
Where
Clinton County, 2.14 mi NNE of Clinton
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.860, -90.190

Measured by wind equipement.

Thunderstorm Wind, Dubuque

When
March 14, 8:51 PM CST
Where
Dubuque County, 1.02 mi W of Center Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.500, -90.720

A large business sign blown down, just south of Pennsylvania Ave and JFK Road intersection. The time was estimated from radar information.

Thunderstorm Wind, Washington

When
March 19, 10:54 AM CST
Where
Washington County, 2.32 mi SSE of Crawfordsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.190, -91.530

Measured by wind equipement. Time estimated from radar information.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyThe tornado archive for Iowa, 2025Warnings in Iowa, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239999, 1240000, 1240001, 1239990, 1240002, 1240003, 1240004, 1240005, 1239991, 1239992, 1239993, 1240006, 1240007, 1240008, 1240009, 1240010, 1240011, 1240012, 1240013, 1240014, 1239989, 1239994, 1240015, 1239995, 1240016, 1239996, 1239997, 1240017, 1239998, 1240018.